Improved Approximation Algorithms for Unsplittable Flow on a Path with Time Windows

  • Fabrizio Grandoni
  • Salvatore Ingala
  • Sumedha UniyalEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9499)


In the well-studied Unsplittable Flow on a Path problem (UFP), we are given a path graph with edge capacities. Furthermore, we are given a collection of n tasks, each one characterized by a subpath, a weight, and a demand. Our goal is to select a maximum weight subset of tasks so that the total demand of selected tasks using each edge is upper bounded by the corresponding capacity. Chakaravarthy et al. [ESA’14] studied a generalization of UFP, bagUFP, where tasks are partitioned into bags, and we can select at most one task per bag. Intuitively, bags model jobs that can be executed at different times (with different duration, weight, and demand). They gave a \(O(\log n)\) approximation for bagUFP. This is also the best known ratio in the case of uniform weights. In this paper we achieve the following main results:

\(\bullet \) We present an LP-based \(O(\log n/\log \log n)\) approximation for bagUFP. We remark that, prior to our work, the best known integrality gap (for a non-extended formulation) was \(O(\log n)\) even in the special case of UFP [Chekuri et al., APPROX’09].

\(\bullet \) We present an LP-based O(1) approximation for uniform-weight bagUFP. This also generalizes the integrality gap bound for uniform-weight UFP by Anagnostopoulos et al. [IPCO’13].

\(\bullet \) We consider a relevant special case of bagUFP, twUFP, where tasks in a bag model the possible ways in which we can schedule a job with a given processing time within a given time window. We present a QPTAS for twUFP with quasi-polynomial demands and under the Bounded Time-Window Assumption, i.e. assuming that the time window size of each job is within a constant factor from its processing time. This generalizes the QPTAS for UFP by Bansal et al. [STOC’06].



The authors wish to thank Andreas Wiese for very helpful discussions about UFP and related problems.


  1. 1.
    Anagnostopoulos, A., Grandoni, F., Leonardi, S., Wiese, A.: Constant integrality gap LP formulations of unsplittable flow on a path. In: Goemans, M., Correa, J. (eds.) IPCO 2013. LNCS, vol. 7801, pp. 25–36. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  2. 2.
    Anagnostopoulos, A., Grandoni, F., Leonardi, S., Wiese, A.: A mazing 2+\(\varepsilon \) approximation for unsplittable flow on a path. In: SODA, pp. 26–41 (2014)Google Scholar
  3. 3.
    Asplund, E., Grünbaum, B.: On a coloring problem. Math. Scand 8, 181–188 (1960)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Bansal, N., Chakrabarti, A. Epstein,, A., Schieber, B.: A quasi-PTAS for unsplittable flow on line graphs. In: STOC, pp. 721–729 (2006)Google Scholar
  5. 5.
    Bansal, N., Friggstad, Z., Khandekar, R., Salavatipour, R.: A logarithmic approximation for unsplittable flow on line graphs. In: SODA, pp. 702–709 (2009)Google Scholar
  6. 6.
    Bar-Noy, A., Guha, S., Naor, J., Schieber, B.: Approximating the throughput of multiple machines in real-time scheduling. SIAM J. Comput. 31(2), 331–352 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Batra, J., Garg, N., Kumar, A., Mömke, T., Wiese, A.: New approximation schemes for unsplittable flow on a path. In: SODA, pp. 47–58 (2015)Google Scholar
  8. 8.
    Bonsma, P., Schulz, J., Wiese, A.: A constant factor approximation algorithm for unsplittable flow on paths. In: FOCS, pp. 47–56 (2011)Google Scholar
  9. 9.
    Calinescu, G., Chakrabarti, A., Karloff, H., Rabani, Y.: Improved approximation algorithms for resource allocation. In: Cook, W.J., Schulz, A.S. (eds.) IPCO 2002. LNCS, vol. 2337, pp. 401–414. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  10. 10.
    Chakaravarthy, V.T., Choudhury, A.R., Gupta, S., Roy, S., Sabharwal, Y.: Improved algorithms for resource allocation under varying capacity. In: Schulz, A.S., Wagner, D. (eds.) ESA 2014. LNCS, vol. 8737, pp. 222–234. Springer, Heidelberg (2014)Google Scholar
  11. 11.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. Discrete Comput. Geom. 48(2), 373–392 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Chekuri, C., Ene, A., Korula, N.: Unsplittable flow in paths and trees and column-restricted packing integer programs. In: Dinur, I., Jansen, K., Naor, J., Rolim, J. (eds.) Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques. LNCS, vol. 5687, pp. 42–55. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  13. 13.
    Chekuri, C., Mydlarz, M., Shepherd, F.: Multicommodity demand flow in a tree and packing integer programs. ACM Trans. Algorithms 3, 27 (2007)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Darmann, A., Pferschy, U., Schauer, J.: Resource allocation with time intervals. Theor. Comput. Sci. 411, 4217–4234 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Grandoni, F., Rothvoß, T.: Pricing on paths: a PTAS for the highway problem. In: SODA, pp. 675–684 (2011)Google Scholar
  16. 16.
    Spieksma, F.: On the approximability of an interval scheduling problem. J. Sched. 2(5), 215–227 (1999)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Fabrizio Grandoni
    • 1
  • Salvatore Ingala
    • 1
  • Sumedha Uniyal
    • 1
    Email author
  1. 1.IDSIAUniversity of LuganoLuganoSwitzerland

Personalised recommendations